Alert archive / New Mexico / Special Weather Statements in 2018

Special Weather Statement, NWS Albuquerque, NM

May 21, 2018Valencia County, New Mexico

NWS Albuquerque, NM issued this special weather statement at May 21, 2018, 7:21 PM MDT for Valencia County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2018, 7:21 PM MDT (01:21 UTC)
Expired
May 21, 2018, 7:45 PM MDT
In force
24 min
Issued by
NWS Albuquerque, NM

County Valencia County, NM

The radar

The Albuquerque radar (KABX), 73 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
2366 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

311 
WWUS85 KABQ 220121
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
721 PM MDT MON MAY 21 2018
 
NMZ519-520-220145-
Lower Rio Grande Valley-Middle Rio Grande Valley/Albuquerque Metro
Area-
721 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALENCIA AND NORTH
CENTRAL SOCORRO COUNTIES UNTIL 745 PM MDT...

At 719 PM MDT, Doppler radar was tracking a strong thunderstorm near 
Bernardo, or 17 miles southwest of Belen, moving northeast at 35 
mph. A second strong storm was located 1 mile east of Veguita moving 
northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Jarales, Casa Colorada, Rio Communities, Veguita, Bernardo, La Joya,
Las Nutrias, Sabinal, Abeytas and Contreras.

This includes Interstate 25 between Mile Markers 167 and 190.
 
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3473 10665 3454 10649 3453 10650 3450 10649
      3448 10649 3429 10691 3438 10699 3441 10697
      3444 10700 3447 10701
TIME...MOT...LOC 0119Z 234DEG 30KT 3442 10690 

$$

44

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at May 21, 5:33 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 21, 5:33 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
533 PM MDT Mon May 21 2018

.AVIATION...
00Z TAF CYCLE
Upper low to drift to near KLAS by 22/18Z with a moist low level east
to west flow continuing over most of NM. Mts occasionally obscured in
sct to nmrs showers and tstms contining from the Contdvd to the
Pecos Valley with a few storms containing hail and wind gusts to
around 50kt. This activity with isold strong to severe storms to
shift farther into the eastern plains by 03Z and persist thru 10Z if
HRRR is correct. Areas of MVFR to IFR cigs/vsbys in br and
preciptation will also obscure terrain from the east slopes of the
central mt chain to the TX border. Improving conditions at 22/15Z
with showers and storms breaking out from the central mt chain
eastward aft 22/18Z.

&&

.PREV DISCUSSION...326 PM MDT Mon May 21 2018...
.SYNOPSIS...
An upper level low pressure system stalled over the Great Basin will
interact with abundant low level moisture already in place for
scattered to numerous showers and thunderstorms east of the
continental divide tonight. Storms will then return mainly along and
east of the central mountain chain Tuesday through Wednesday, then
across southeast areas Thursday; however, coverage will trend
downward each day as the upper low lifts northeastward across the
northern mountains and drier air filters over New Mexico from the
southwest. There is a risk of severe thunderstorms across central and
eastern areas for the remainder of this afternoon and into the
evening, then again across the east on Tuesday afternoon and evening.
With the drier air will come warmer temperatures with highs reaching
above normal areawide during the latter half of the week.

&&

.DISCUSSION...
The closed upper level low pressure system stalled over the southern
Great Basin has created favorable dynamics for severe thunderstorms
over central parts of the forecast area this afternoon. The risk of
severe storms will spread onto the eastern plains this evening, then
return to eastern areas on Tuesday afternoon and evening. Storms
will be capable of producing over 1 inch of rain, large hail and
damaging winds.

The upper low will weaken as it lifts northeastward across the
northern Rockies through mid week, steering drier air over NM from
the southwest in the process. There will be a notable downtick in the
coverage of showers and thunderstorms, especially in the west where
dry weather will return on Tuesday. Storms along and east of the
central mountain chain will become spottier and their wetting
footprints will decrease through mid week, with dry weather pretty
much areawide again on Friday.

During the coming weekend another upper level low pressure system
will move through the Great Basin from the west strengthening wind
and potentially increasing fire weather concerns over portions of New
Mexico. There will also be a risk of dryline thunderstorms across the
far eastern and especially southeastern plains each afternoon and
evening.

44

&&

.FIRE WEATHER...
Showers and storms with locally heavy rainfall have developed along
and east of the Cont Dvd this afternoon. This activity will spread
eastward across the Rio Grande Valley and into the eastern plains
through tonight. Meanwhile, much drier southwest flow has already
spread into far western NM today. This drier air will move east
toward the Rio Grande Valley Tuesday with breezy to locally windy
conditions. Widespread marginal critical fire weather is likely
along and west of the central mountain chain for several hours
Tuesday afternoon. Meanwhile, more showers and storms with locally
heavy rainfall will impact eastern NM.

Drier air will spread even farther east into central NM Wednesday as
an upper level trough lifts across the Great Basin. The coverage of
marginal critical fire weather however will decrease as relatively
lighter winds are expected for central and western NM. Eastern NM
will remain in the deeper moisture where showers and storms with
locally heavy rainfall continue.

A ridge will build over NM Thursday through Saturday and allow
temperatures to warm above normal for the entire area with very dry
air and light winds. Multiple days of single digit min humidity is
likely again for central and western NM with poor to fair overnight
recoveries.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 21, 3:49 AM MDT, 15 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
349 AM MDT Mon May 21 2018

NMZ501>540-221100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
349 AM MDT Mon May 21 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated severe storms are possible later today and tonight across
much of central and eastern New Mexico, with large hail and damaging
winds being the primary threats. A few dry storms are possible near
the Continental Divide this afternoon and may produce strong and
erratic wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe storms are possible late Tuesday across much of
eastern New Mexico then again on Wednesday, but closer to the Texas
border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later today for much of central
and eastern New Mexico due to the potential for severe storms.

11

In the hours before

Special weather statement, May 21, 5:26 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
526 PM MDT MON MAY 21 2018

NMZ527-220000-
Raton Ridge/Johnson Mesa-
526 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
600 PM MDT...

At 526 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Raton Crews Airport, or 13 miles west of Raton,
moving northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of north central
Colfax County.

This includes Interstate 25 between Mile Markers 455 and 460.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3687 10450 3687 10453 3688 10455 3686 10456
      3686 10454 3685 10452 3675 10462 3680 10480
      3699 10472 3699 10438
TIME...MOT...LOC 2326Z 210DEG 14KT 3684 10467

DPorter
Special weather statement, May 21, 5:49 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
549 PM MDT MON MAY 21 2018

NMZ520-524-220015-
South Central Highlands-Lower Rio Grande Valley-
549 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SOCORRO AND SOUTHERN
TORRANCE COUNTIES UNTIL 615 PM MDT...

At 549 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles southwest of Gran Quivira to 8 miles
west of Bingham. Movement was northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Bingham.

If threatening weather approaches your area, take shelter in a sturdy
building.

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM MDT for
central New Mexico. A severe thunderstorm watch also remains in
effect until 1100 PM MDT for central New Mexico.

LAT...LON 3445 10609 3389 10615 3373 10665 3420 10654
TIME...MOT...LOC 2349Z 222DEG 24KT 3411 10640 3386 10652

DPorter
Special weather statement, May 21, 6:00 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
600 PM MDT MON MAY 21 2018

NMZ527-528-220030-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
600 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
630 PM MDT...

At 600 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Raton to 9 miles southwest of Raton Pass.
Movement was northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Heavy rain will also be possible with these storms.

Locations impacted include...
Raton, Raton Pass, Sugarite and Sugarite Canyon State Park.

This includes Interstate 25 between Mile Markers 447 and 460.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3682 10429 3681 10470 3700 10461 3699 10410
TIME...MOT...LOC 0000Z 216DEG 12KT 3688 10439 3688 10458

DPorter
Local storm report, May 21, 7:02 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
702 PM MDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 NE RUIDOSO            33.36N 105.64W
05/21/2018  M1.75 INCH       LINCOLN            NM   EMERGENCY MNGR

&&

EVENT NUMBER ABQ201800632

TRM
Special weather statement, May 21, 7:19 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
719 PM MDT MON MAY 21 2018

NMZ532-220200-
Eastern San Miguel County-
719 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL COUNTY
UNTIL 800 PM MDT...

At 718 PM MDT, Doppler radar was tracking a strong thunderstorm near
Conchas Dam, or 23 miles southwest of Mosquero, moving northeast at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Conchas Dam and Bell Ranch.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3536 10416 3548 10433 3578 10411 3561 10385
TIME...MOT...LOC 0118Z 218DEG 20KT 3549 10419

54
Special weather statement, May 21, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
721 PM MDT MON MAY 21 2018

NMZ519-520-220145-
Lower Rio Grande Valley-Middle Rio Grande Valley/Albuquerque Metro
Area-
721 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALENCIA AND NORTH
CENTRAL SOCORRO COUNTIES UNTIL 745 PM MDT...

At 719 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bernardo, or 17 miles southwest of Belen, moving northeast at 35
mph. A second strong storm was located 1 mile east of Veguita moving
northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Jarales, Casa Colorada, Rio Communities, Veguita, Bernardo, La Joya,
Las Nutrias, Sabinal, Abeytas and Contreras.

This includes Interstate 25 between Mile Markers 167 and 190.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3473 10665 3454 10649 3453 10650 3450 10649
      3448 10649 3429 10691 3438 10699 3441 10697
      3444 10700 3447 10701
TIME...MOT...LOC 0119Z 234DEG 30KT 3442 10690

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:00 PM MDTSpecial Weather StatementABQColfax30 min
May 21, 6:15 PM MDTSevere Thunderstorm WarningABQLincoln, Socorro, Torrance43 min
May 21, 6:39 PM MDTSevere Thunderstorm WarningABQLincoln66 min
May 21, 6:56 PM MDTSevere Thunderstorm WarningABQLincoln, Socorro, Torrance64 min
May 21, 7:19 PM MDTSpecial Weather StatementABQHarding41 min
May 21, 7:26 PM MDTSevere Thunderstorm WarningABQLincoln64 min
May 21, 7:33 PM MDTSevere Thunderstorm WarningABQSocorro, Torrance, Valencia13 min
May 21, 7:50 PM MDTSpecial Weather StatementABQSan Miguel25 min
May 21, 7:57 PM MDTSevere Thunderstorm WarningABQGuadalupe, Lincoln, Torrance63 min
May 21, 8:02 PM MDTSpecial Weather StatementABQValencia28 min
May 21, 8:18 PM MDTSpecial Weather StatementABQHarding27 min
May 21, 8:20 PM MDTSpecial Weather StatementABQ25 min
May 21, 8:23 PM MDTSevere Thunderstorm WarningABQLincoln67 min
May 21, 8:31 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel23 min
May 21, 8:42 PM MDTSpecial Weather StatementABQQuay48 min
May 21, 9:21 PM MDTSpecial Weather StatementABQ39 min
May 21, 9:27 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln63 min
May 21, 9:45 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe42 min
May 21, 9:50 PM MDTSpecial Weather StatementABQQuay40 min
May 21, 10:28 PM MDTSpecial Weather StatementABQDe Baca47 min
May 21, 10:52 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Quay, Roosevelt68 min
May 21, 11:03 PM MDTSpecial Weather StatementABQDe Baca42 min
May 22, 1:33 PM MDTSpecial Weather StatementABQLincoln27 min
May 22, 1:44 PM MDTSevere Thunderstorm WarningABQLincoln46 min
May 22, 1:55 PM MDTSpecial Weather StatementABQLincoln35 min
May 22, 2:05 PM MDTSevere Thunderstorm WarningABQLincoln29 min
May 22, 2:25 PM MDTSpecial Weather StatementABQMora35 min
May 22, 2:37 PM MDTSevere Thunderstorm WarningABQLincoln53 min
May 22, 2:48 PM MDTSevere Thunderstorm WarningABQMora, San Miguel15 min
May 22, 4:04 PM MDTSpecial Weather StatementABQSanta Fe26 min
May 22, 4:12 PM MDTSpecial Weather StatementABQLincoln33 min
May 22, 4:30 PM MDTSpecial Weather StatementABQSanta Fe30 min
May 22, 4:35 PM MDTSpecial Weather StatementABQMora25 min
May 22, 4:40 PM MDTSevere Thunderstorm WarningABQColfax, Mora35 min
May 22, 4:45 PM MDTSpecial Weather StatementABQLincoln30 min
May 22, 4:48 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln57 min
May 22, 4:57 PM MDTAreal Flood AdvisoryABQMora, San Miguel, Santa Fe2 hr
May 22, 5:06 PM MDTAreal Flood AdvisoryABQLincoln114 min
May 22, 5:06 PM MDTSpecial Weather StatementABQSanta Fe24 min
May 22, 5:18 PM MDTSpecial Weather StatementABQColfax27 min
May 22, 5:43 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
May 22, 5:45 PM MDTSpecial Weather StatementABQChaves30 min

Nearby

Special Weather Statements in New Mexico, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.